Question of the Week # 98

Q98) A 68 year old man with history of DM type II, Hypertension and severe osteoarthritis presents to your office with complaints of chest pain on exertion for past 3 months. He denies any pain now.  His only medications are Glyburide, Metprolol, Enalapril and Metformin. An EKG is obtained in the office and it reveals non-specific ST segment changes.  While undergoing the test, the patient develops severe chest pain and headache. EKG monitor reveals  > 2mm ST depressions in the anterior leads. The technician immediately terminates the dipyridamole infusion. After 2 minutes of cessation of infusion, the patient continues to have chest pain. His blood pressure is 88/68 mm hg. The next step in managing this patient :

A) Order Cardiac enzymes

B) Start Heparin infusion

C) Administer Intravenos Aminophylline

D) Reassure the patient that symptoms will improve in few minutes

E) Urgent Cardiac Catheterization

 

10 Responses

  1. E

  2. agree

  3. B

    He’s having an NSTEMI

  4. Answer is C

    Dipyridamole exhibits a coronary steal phenomenon where it steals the blood from abnormal/ diseased arteries and moves it to normal ones. In this process, it exacerbates the ischemia which will appear as a defect on the nuclear component of this stress test in a patient with ishemic heart disease. Side effects of dipyridamole are bronchoconstriction, headache, chestpain. If these sideffects occur during this stress test, First step is stop the infusion and observe. If after 2 minutes, the patient still having adverse symptoms – next step is to reverse the effects of Dipyridamole with Aminophylline.

    Aminophylline is a Xanthine oxidase inhibitor and serves to reverse the effects of dipyridamole.

    A. is incorrect. The timing and the symptoms are consistent with adverse reaction to Dipyridamole infusion. The adverse events with Dipyridamole Stress can be successfully reversed by Aminophylline.

    B. is incorrect. The timing and the symptoms are consistent with adverse reaction to Dipyridamole infusion. The adverse events with Dipyridamole Stress can be successfully reversed by Aminophylline. If the patient is suspected to have an Acute MI, heparin infuision needs to be started. The EKG changes are non-specific and are not consistent with ST elevation MI.

    D. Is incorrect. The patient is having severe symptoms even after 2 minutes of cessation of dipyridamole infusion and observation. Reassurance, stopping the infusion and observation are the initial steps however, if symptoms do not improve after 2 minutes, an antidote has to be given.

    E. Is incorrect. The timing and the symptoms are consistent with adverse reaction to Dipyridamole infusion. The adverse events with Dipyridamole Stress can be successfully reversed by Aminophylline. If the patient is suspected to have an ST elevation MI, an urgent cardiac catheterization should be performed. The EKG changes are non-specific and are not consistent with ST elevation MI.

    • lol patient developed angina nd st depression so need urgent cath ..

  5. cccccccccccccccccccccccc

  6. C

  7. @USMLE Galaxy

    Aminophylline is a Theophylline derivative. It cannot be a Xanthine Oxidase Inhibitor. It basically stimulates the heart, and causes bronchodilation(hence the use in COPD of Theophylline). At its core, its an antagonist of Adenosine.

  8. @drqamarahmad Yes, I concur. Aminophylline is a phosphodiesterase inhibitor, not xanthine oxidase inhibitor (drug class used to prevent gout by reducing uric acid levels, eg allopurinol). Aminophylline is a xanthine.

  9. guys, we are arguing on such an elementary things….methinks….

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: